Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 36, NWS Des Moines, IA

June 4, 2020Humboldt County, Pocahontas County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 4, 2020, 4:27 PM CDT for Humboldt County, Pocahontas County, Webster County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 4:27 PM CDT (21:27 UTC)
Expired
Jun 4, 2020, 5:15 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Humboldt County, IA, Pocahontas County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:54 PM CDTTSTM WND DMG3 Nne Pioneer, IAROOF BLOWN OFF CATTLE SHED. REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WUUS53 KDMX 042127
SVRDMX
IAC091-151-187-042215-
/O.NEW.KDMX.SV.W.0036.200604T2127Z-200604T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
427 PM CDT Thu Jun 4 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Webster County in central Iowa...
  Southeastern Pocahontas County in northwestern Iowa...
  Southwestern Humboldt County in north central Iowa...

* Until 515 PM CDT.

* At 427 PM CDT, a severe thunderstorm was located 7 miles north of
  Manson, or 8 miles southeast of Pocahontas, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Palmer, Clare and Pioneer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4257 9465 4267 9465 4270 9425 4255 9425
TIME...MOT...LOC 2127Z 267DEG 24KT 4263 9459 

HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
2 follow-up statements
519 
WWUS53 KDMX 042151
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
451 PM CDT Thu Jun 4 2020

IAC091-151-187-042215-
/O.CON.KDMX.SV.W.0036.000000T0000Z-200604T2215Z/
Webster IA-Pocahontas IA-Humboldt IA-
451 PM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN WEBSTER...SOUTHEASTERN POCAHONTAS AND SOUTHWESTERN
HUMBOLDT COUNTIES...

At 451 PM CDT, a severe thunderstorm was located 9 miles southwest of
Humboldt, or 10 miles southwest of Dakota City, moving east at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clare and Pioneer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4258 9451 4268 9451 4270 9425 4255 9425
TIME...MOT...LOC 2151Z 267DEG 24KT 4264 9437 

HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
874 
WWUS53 KDMX 042205
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
505 PM CDT Thu Jun 4 2020

IAC091-151-187-042215-
/O.EXP.KDMX.SV.W.0036.000000T0000Z-200604T2215Z/
Webster IA-Pocahontas IA-Humboldt IA-
505 PM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEBSTER...
SOUTHEASTERN POCAHONTAS AND SOUTHWESTERN HUMBOLDT COUNTIES WILL
EXPIRE AT 515 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4258 9451 4268 9451 4270 9425 4255 9425
TIME...MOT...LOC 2205Z 267DEG 24KT 4264 9425 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:52 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 4, 2:52 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
252 PM CDT Thu Jun 4 2020

.DISCUSSION.../Tonight through Thursday/
Issued at 251 PM CDT Thu Jun 4 2020

Summary...

The name of the game today/tonight will be scattered non-severe
storms this afternoon/evening, followed by a line or broken line of
storms streaming in from the northwest overnight. After that, warm
to hot and humid remains through the weekend and to start next week
before cooling back towards normal by the middle of the week.
Potential remains too for parts/remnants of Tropical Storm Cristobal
influencing Iowa Tuesday.

Today through Friday Morning...

A couple of concerns exist through this time frame, including
scattered storms continuing across portions of northern Iowa and the
potential for a line of stronger storms overnight moving in form the
Dakotas.

Currently, satellite nicely depicts the cumulus field that began to
blossom around/after 16z this morning. A few scattered storms began
around 17z and continue currently, primarily along Highway 20 where
there is also a weak surface/low level convergence boundary and
concurrent with the approach/passage of a weak shortwave aloft. With
the underwhelming wind profiles, storms have primarily been
relegated to short lives of moderate to heavy rainfall and small
hail potential. An isolated stronger updraft capable of marginally
severe hail will be possible, but should continue to follow the
up/down nature with inability to organize.

Later tonight, storms beginning to fire up in W South Dakota and SW
North Dakota will grow upscale and take a likely SE/ESE turn, riding
along the MUCAPE gradient. Some uncertainty remains in the exact
geographic extent, ranging from a long linear structure to a broken
line of sorts. Model trends today have typically trended toward the
latter, likely due to the relatively dry air situated just NW of the
air in the low-mid levels. That said, with better moisture situated
within central Iowa and forecast to remain, if not slowly increase,
overnight there is concern for growth as it enters the forecast
area. Should that come to fruition, the main concerns will revolve
around strong/damaging winds and hail (especially any storms able to
organize within increasing shear profiles). A non-zero tornado
threat will remain based on shear vector orientation (though a small-
ish margin with 0-3km around 30-40 kts), and will be for QLCS
development as opposed to any supercells (which would be more
elevated in nature). Have tended to lean towards the HRRR suite
throughout the day given its relatively well handling of the current
situation. With some lingering uncertainty in spatial extent and
evolution, the SPC Slight Risk across much of the area is more than
reasonable.

Friday Afternoon through Thursday...

Warm and at times humid conditions will remain through the weekend
and to start the week. A reprieve from the humidity will be seen
Friday and Saturday as drier air settles in. The warmth though will
predominantly continue, especially Sunday and Monday as upper
level/thermal ridging slides east. Monday continues to look like
another day in the low 90s with 850mb temps in the low 20s deg C.
The ridging will quickly be ushered away as the western trough
begins to kick out Tuesday. As it does so, the next good opportunity
for widespread rainfall will accompany it Tuesday, including the
continued opportunity for at least some remnants of Tropical Storm
Cristobal (mainly moisture) as well. The rest of the week then looks
to return to near-normal conditions in mid 70s to low 80s and
comfortable dew points.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1232 PM CDT Thu Jun 4 2020

Main concerns within the TAF period will be scattered storms
potentially affection KALO/KMCW/KFOD this afternoon/early evening
and then another round that may affect all TAF sites overnight
between roughly 06z and 15z from NW to SE. Generally MVFR
conditions may prevail in areas of storms and VFR otherwise.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...Curtis
Hazardous weather outlook, Jun 4, 3:56 AM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
356 AM CDT Thu Jun 4 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-050900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
356 AM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are likely this evening and overnight. There is a
slight risk for strong to severe storms with large hail and
damaging winds the main threats, however a tornado is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms will linger across central and
southern Iowa into Friday morning.

Additional thunderstorm chances are forecast Friday and Saturday
afternoon and evenings. At this time, there is a marginal risk of
severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Hagenhoff

In the hours before

Special weather statement, Jun 4, 3:22 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Des Moines IA
322 PM CDT Thu Jun 4 2020

IAZ035-036-042100-
Hamilton IA-Webster IA-
322 PM CDT Thu Jun 4 2020

...SPECIAL WEATHER STATEMENT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Jewell Junction, or 10 miles south of Webster City,
moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Webster City, Jewell Junction, Stratford, Ellsworth, Stanhope,
Lehigh, Kamrar, Randall, Brushy Creek St Recreation Area, Webster
City Municipal Airport and Dolliver Memorial State Park.

LAT...LON 4230 9412 4246 9407 4243 9347 4221 9347
TIME...MOT...LOC 2022Z 280DEG 25KT 4231 9384

Kotenberg
Special weather statement, Jun 4, 3:34 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Des Moines IA
334 PM CDT Thu Jun 4 2020

IAZ038-039-050-042115-
Black Hawk IA-Tama IA-Grundy IA-
334 PM CDT Thu Jun 4 2020

...SPECIAL WEATHER STATEMENT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reinbeck, or 12 miles southeast of Grundy Center, moving east at 20
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Traer, Reinbeck, Dysart, Lincoln and Tf Clark State Park.

LAT...LON 4229 9230 4214 9230 4221 9270 4233 9267
      4230 9227
TIME...MOT...LOC 2033Z 272DEG 18KT 4226 9258

Kotenberg
Special weather statement, Jun 4, 3:42 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Des Moines IA
342 PM CDT Thu Jun 4 2020

IAZ039-042115-
Black Hawk IA-
342 PM CDT Thu Jun 4 2020

...SPECIAL WEATHER STATEMENT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Evansdale, or near Waterloo, moving east at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Waterloo, Evansdale, Jesup, La Porte City, Elk Run Heights,
Crossroads Mall, Washburn, Raymond and Gilbertville.

LAT...LON 4230 9239 4252 9234 4254 9208 4247 9208
      4247 9206 4230 9207
TIME...MOT...LOC 2042Z 279DEG 20KT 4244 9229

Kotenberg
Special weather statement, Jun 4, 4:04 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
404 PM CDT Thu Jun 4 2020

IAZ036-042145-
Hamilton IA-
404 PM CDT Thu Jun 4 2020

...Strong storms may produce penny size hail...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Webster City, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Williams and Blairsburg.

LAT...LON 4252 9350 4247 9350 4247 9346 4239 9346
      4246 9376 4253 9376
TIME...MOT...LOC 2104Z 278DEG 13KT 4247 9368

Kotenberg
Local storm report, Jun 4, 4:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
414 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     EVANSDALE               42.46N 92.28W
06/04/2020                   BLACK HAWK         IA   BROADCAST MEDIA

            LARGE TREE DOWN. VIA KWWL TV VIEWER. TIME
            ESTIMATED.

&&

BSS
Local storm report, Jun 4, 4:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     2 WSW EVANSDALE         42.46N 92.31W
06/04/2020  M55 MPH          BLACK HAWK         IA   MESONET

            IDOT RWIS MESONET STATION RWLI4 2 W
            EVANSDALE.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:22 PM CDTSpecial Weather StatementDMXHamilton38 min
Jun 4, 3:34 PM CDTSpecial Weather StatementDMXTama41 min
Jun 4, 3:42 PM CDTSpecial Weather StatementDMXBlack Hawk33 min
Jun 4, 4:04 PM CDTSpecial Weather StatementDMXHamilton41 min
Jun 4, 4:29 PM CDTSpecial Weather StatementDMXBlack Hawk61 min
Jun 4, 4:34 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin41 min
Jun 4, 4:41 PM CDTSevere Thunderstorm WarningDMXFranklin, Hardin34 min
Jun 4, 4:50 PM CDTSevere Thunderstorm WarningDMXPocahontas29 min
Jun 4, 5:00 PM CDTSevere Thunderstorm WarningDMXBlack Hawk45 min
Jun 4, 5:04 PM CDTSevere Thunderstorm WarningDMXHumboldt28 min
Jun 4, 5:25 PM CDTSpecial Weather StatementDMXBlack Hawk65 min
Jun 4, 6:23 PM CDTSpecial Weather StatementDMXHamilton37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.